Maine, 2021Drought in Maine, August 1 to 31, 2021
August 1 to 31, 2021 · NWS GYX · 6 events in 6 counties and zones
Drought conditions continued across much of Maine in August 2021. During the month of July the coastal and southern counties received two to three times their normal rainfall, effectively ending drought conditions for those areas.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Drought conditions continued across much of Maine in August 2021. During the month of July the coastal and southern counties received two to three times their normal rainfall, effectively ending drought conditions for those areas. The Lakes and Mountains regions received less rainfall averaging 75-125% of normal, effectively keeping a status quo on the severe drought conditions going into August. Above normal temperatures in August increased evaporative demand and allowed drought conditions to persist in drought areas. The worst drought conditions were across the headwaters of the Androscoggin and Kennebec Rivers, with reservoir levels declining. Severe drought (D2) conditions were designated for 14% of Maine over portions of Oxford, Franklin, and Somerset Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 31, 10:50 PM EST, 1 hour 10 minutes earlier.
Area forecast discussion, Jul 31, 10:50 PM EST, 1 hour 10 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Gray ME
1150 PM EDT Sat Jul 31 2021
.SYNOPSIS...
An upper level low pressure system will move southeast tonight,
reaching the Great Lakes region during the overnight hours. Clouds
will lower and thicken on Sunday as the trough moves east and
low pressure forms along the Mid Atlantic coastline. This system
will cross the region Sunday night into Monday, bringing more
precipitation to the region. Drier air will follow on Tuesday
and Wednesday. A trough of low pressure along the Eastern
Seaboard will bring showers back to the region by late in the
work week.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Update...Minor changes to reflect latest observational trends.
Previous discussion...Mainly clear skies will continue through
this evening as much if not all of the CU dissipate after sunset
with the loss of heating. Some mid and high level cloudiness
may enter portions of New Hampshire and western Maine later at
night as an upper level low crosses over the Great Lakes and
heads east. Some patchy late night fog may develop over the
northern valleys if the clouds hold off for a late enough
period.
It will be another cool night as temperatures will fall off
quickly during the evening hours with a period of radiational
cooling. Temperatures will drop into the 40s across the north
with lower to mid 50s over the south.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
12Z model run continues to have better agreement from model to
model in regards to the evolution and track of the upper level
low over the Great Lakes and cyclogenesis along the Mid Atlantic
and off the Northeast coast. The timing in the precipitation
indicates showers enter the region late in the day from west to
east. Sufficient instability may allow for a few thunderstorms
in New Hampshire.
Temperatures will remain in the 70s for highs, however northern
areas may not make it out of the 60s.
This precipitation continues Sunday night as the upper level
trough approaches the region and low pressure passes just east
of the Gulf of Maine. A few of the showers may be heavy as
dynamics remain relatively strong for this time of the year.
Training in some of the cells may occur as well. It appears
that the heaviest rain will fall over northern areas, however
any precipitation entering southern New Hampshire will need to
be monitored closely as Flash Flood Guidance values remain very
low.
As the upper level and surface systems exit on Monday, the
chance for showers will gradually decrease with time.
Temperatures will remain below normal for this time of the year
with highs only in the 60s and 70s.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
A rather unsettled weather pattern to continue in the long term part
of the forecast as front stalls off the east coast allowing for
waves of low pressure to energize rainfall chances as they move
along the front. The extent of this rain will be determined by
just how far off the coast the boundary stalls.
Looking at the daily's: Low pressure will continue to exit east of
the area Monday night. A cold front associated with this system
will stall east of the area on Tuesday while a weak area of
high pressure builds over the area. This will allow for drier
conditions on Tuesday. Waves of low pressure will start to form
on the stalled front along the southeast coast Tuesday night and
start moving northeast along the front Wednesday. Currently it
looks like the first wave will track far enough offshore to
allow for another mostly dry day on Wednesday...although a weak
disturbance may result in some mountain showers and
thunderstorms. Yet another wave will move north Late
Thurday/Friday...this one looks to track bit further west which
would increase the rain threat along the coastal plain during
this period. Weak high pressure tries to build back in as the
front drifts a little further offshore Saturday however a few
showers can't be ruled out.
Temperatures will be at or below normal for much of the week with
some signs of warming Saturday.
It should be noted that timing of waves on a stalled front several
days in advance can be problematic and thus while confidence in the
overall pattern is high, timing and exact track of waves of low
pressure and rain have lower confidence.
&&
.AVIATION /03Z SUNDAY THROUGH THURSDAY/...
Short Term...Mainly VFR conditions tonight across the region.
However, there may be some late night fog across the northern
valleys if the clouds are delayed entering the region. VFR
conditions expected on Sunday, however ceilings may drop to MVFR
during the afternoon as clouds thicken and lower over western
portions of the forecast area. Showers and scattered
thunderstorms are possible over westernmost New Hampshire later
in the day. This precipitation will expand east Sunday night
into Monday with areas of IFR conditions, especially over
northern portions.
Long Term...MVFR to VFR conditions Monday Night through Wednesday.
Areas of IFR along coastal sections late Thursday in areas of rain
and fog as low pressure moves through the Gulf of Maine.
&&
.MARINE...
Short Term...Low pressure will develop along the Mid Atlantic
coastline on Sunday. South to southeasterly wind gusts may
exceed 20 kts along portions of the outer waters by Sunday
night. Winds will back to the west during the day Monday and
diminish with time. Seas to remain mainly in the 2 to 3 foot
range.
Long Term...Conditions below SCA levels however there will be
areas of reduced visibility in areas of fog and showers
developing on Thursday.
&&
.HYDROLOGY...
The Suncook River at North Chichester has fallen below flood
stage and will continue to fall this evening. Flood warning has
been cancelled. Water levels will remain high along with the
possibility for more rain Sun night into Mon.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.
&&
NEAR TERM...Legro
Hazardous weather outlook, Jul 31, 2:11 PM EST, 9 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
311 PM EDT Sat Jul 31 2021
MEZ007>009-NHZ001>003-005-007-011915-
Northern Oxford-Northern Franklin-Central Somerset-Northern Coos-
Southern Coos-Northern Grafton-Southern Grafton-Sullivan-
311 PM EDT Sat Jul 31 2021
This Hazardous Weather Outlook is for west central Maine, western
Maine, central New Hampshire and northern New Hampshire.
.DAY ONE...This afternoon and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Widespread showers and isolated thunderstorms will develop late
Sunday into Monday. Locally heavy downpours are likely with rainfall
amounts over an inch possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MEZ012>014-018>028-033-NHZ004-006-008>015-011915-
Southern Oxford-Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Interior Cumberland Highlands-Northern Carroll-Southern Carroll-
Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
311 PM EDT Sat Jul 31 2021
This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, western Maine, New Hampshire, central New
Hampshire, northern New Hampshire and southern New Hampshire.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ150>154-011915-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
311 PM EDT Sat Jul 31 2021
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Central Somerset
- When
- August 1, 12:00 AM EST to August 31, 11:59 PM EST
- Where
- Central Somerset forecast zone
- Reported by
- State Official
- Coordinates
- 45.514, -69.959 (the zone’s center; the record gives no point)
Rainfall in August was below normal for most of the region, with above normal rainfall only over southern Maine where drought conditions no longer remain. For the areas in moderate to severe drought, rainfall was 40-70% of normal for the month. Temperatures meanwhile were running 4 to 6 degrees above normal, increasing evaporation. Rain from Tropical Cyclone Henri brought little if any relief to areas impacted by drought. Rainfall deficits continued for the headwaters of the Penobscot, Kennebec, and Androscoggin Rivers, where D2 conditions remain. Northern and western Maine groundwater levels continued to recede based on the few well stations in the area. Dry wells have been reported in northern counties, notably in Oxford and Franklin Counties. The USDA Farm Service Agency has received a Secretarial Disaster Designation due to 8 weeks of continued severe drought conditions|in Maine.
Drought, Northern Franklin
- When
- August 1, 12:00 AM EST to August 31, 11:59 PM EST
- Where
- Northern Franklin forecast zone
- Reported by
- State Official
- Coordinates
- 44.974, -70.444 (the zone’s center; the record gives no point)
Rainfall in August was below normal for most of the region, with above normal rainfall only over southern Maine where drought conditions no longer remain. For the areas in moderate to severe drought, rainfall was 40-70% of normal for the month. Temperatures meanwhile were running 4 to 6 degrees above normal, increasing evaporation. Rain from Tropical Cyclone Henri brought little if any relief to areas impacted by drought. Rainfall deficits continued for the headwaters of the Penobscot, Kennebec, and Androscoggin Rivers, where D2 conditions remain. Northern and western Maine groundwater levels continued to recede based on the few well stations in the area. Dry wells have been reported in northern counties, notably in Oxford and Franklin Counties. The USDA Farm Service Agency has received a Secretarial Disaster Designation due to 8 weeks of continued severe drought conditions|in Maine.
Drought, Northern Oxford
- When
- August 1, 12:00 AM EST to August 31, 11:59 PM EST
- Where
- Northern Oxford forecast zone
- Reported by
- State Official
- Coordinates
- 44.500, -70.757 (the zone’s center; the record gives no point)
Rainfall in August was below normal for most of the region, with above normal rainfall only over southern Maine where drought conditions no longer remain. For the areas in moderate to severe drought, rainfall was 40-70% of normal for the month. Temperatures meanwhile were running 4 to 6 degrees above normal, increasing evaporation. Rain from Tropical Cyclone Henri brought little if any relief to areas impacted by drought. Rainfall deficits continued for the headwaters of the Penobscot, Kennebec, and Androscoggin Rivers, where D2 conditions remain. Northern and western Maine groundwater levels continued to recede based on the few well stations in the area. Dry wells have been reported in northern counties, notably in Oxford and Franklin Counties. The USDA Farm Service Agency has received a Secretarial Disaster Designation due to 8 weeks of continued severe drought conditions|in Maine.
Drought, Southern Franklin
- When
- August 1, 12:00 AM EST to August 31, 11:59 PM EST
- Where
- Southern Franklin forecast zone
- Reported by
- State Official
- Coordinates
- 44.974, -70.444 (the zone’s center; the record gives no point)
Rainfall in August was below normal for most of the region, with above normal rainfall only over southern Maine where drought conditions no longer remain. For the areas in moderate to severe drought, rainfall was 40-70% of normal for the month. Temperatures meanwhile were running 4 to 6 degrees above normal, increasing evaporation. Rain from Tropical Cyclone Henri brought little if any relief to areas impacted by drought. Rainfall deficits continued for the headwaters of the Penobscot, Kennebec, and Androscoggin Rivers, where D2 conditions remain. Northern and western Maine groundwater levels continued to recede based on the few well stations in the area. Dry wells have been reported in northern counties, notably in Oxford and Franklin Counties. The USDA Farm Service Agency has received a Secretarial Disaster Designation due to 8 weeks of continued severe drought conditions|in Maine.
Drought, Southern Oxford
- When
- August 1, 12:00 AM EST to August 31, 11:59 PM EST
- Where
- Southern Oxford forecast zone
- Reported by
- State Official
- Coordinates
- 44.500, -70.757 (the zone’s center; the record gives no point)
Rainfall in August was below normal for most of the region, with above normal rainfall only over southern Maine where drought conditions no longer remain. For the areas in moderate to severe drought, rainfall was 40-70% of normal for the month. Temperatures meanwhile were running 4 to 6 degrees above normal, increasing evaporation. Rain from Tropical Cyclone Henri brought little if any relief to areas impacted by drought. Rainfall deficits continued for the headwaters of the Penobscot, Kennebec, and Androscoggin Rivers, where D2 conditions remain. Northern and western Maine groundwater levels continued to recede based on the few well stations in the area. Dry wells have been reported in northern counties, notably in Oxford and Franklin Counties. The USDA Farm Service Agency has received a Secretarial Disaster Designation due to 8 weeks of continued severe drought conditions|in Maine.
Drought, Southern Somerset
- When
- August 1, 12:00 AM EST to August 31, 11:59 PM EST
- Where
- Southern Somerset forecast zone
- Reported by
- State Official
- Coordinates
- 45.514, -69.959 (the zone’s center; the record gives no point)
Rainfall in August was below normal for most of the region, with above normal rainfall only over southern Maine where drought conditions no longer remain. For the areas in moderate to severe drought, rainfall was 40-70% of normal for the month. Temperatures meanwhile were running 4 to 6 degrees above normal, increasing evaporation. Rain from Tropical Cyclone Henri brought little if any relief to areas impacted by drought. Rainfall deficits continued for the headwaters of the Penobscot, Kennebec, and Androscoggin Rivers, where D2 conditions remain. Northern and western Maine groundwater levels continued to recede based on the few well stations in the area. Dry wells have been reported in northern counties, notably in Oxford and Franklin Counties. The USDA Farm Service Agency has received a Secretarial Disaster Designation due to 8 weeks of continued severe drought conditions|in Maine.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 1 to 6, 202125 deaths · 31 events
- Flash Flooding and Flooding in Utah, August 1 to 2, 20211 death · 1 injured · $12 million · 1 in hail · 21 events
- Drought in South Dakota, August 1 to 31, 2021$19 million · 24 events
- Wildfire and Astronomical Low Tide in California, August 1 to 31, 20211 death · 2 events
- Wildfire in Oregon, August 1 to 31, 20211 death · 1 event
- Drought in Minnesota, August 1 to 31, 2021$5.7 million · 8 events
- Flash Flood and Wildfire in Montana, August 1, 2021$3.6 million · 2 events
- Drought in Iowa, August 1 to 31, 2021$2.1 million · 9 events
- Wildfire in Washington, August 1 to 30, 2021$1.1 million · 1 event
- Flash Flooding and Heavy Rain in Nevada, August 1 to 2, 2021$800,000 · 3 events
- Hail and Damaging Winds in Texas, August 1, 2021$374,000 · 1.75 in hail · 11 events
- Flash Flooding and Heavy Rain in Colorado, August 1, 202176 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976387, 976388, 976390, 976391, 976393, 976394.